Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Midland/Odessa, TX

July 3, 2014Dawson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 3, 2014, 4:11 AM CDT for Dawson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2014, 4:11 AM CDT (09:11 UTC)
Expired
Jul 3, 2014, 7:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Dawson County, TX

The radar

The Lubbock radar (KLBB), 92 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3060 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WGUS54 KMAF 030911
FFWMAF
TXC115-031215-
/O.NEW.KMAF.FF.W.0030.140703T0911Z-140703T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 AM CDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DAWSON COUNTY IN WEST TEXAS...

* UNTIL 715 AM CDT

* AT 408 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS NEAR LAMESA...
  MOVING NORTHEAST AT 10 MPH. THESE STORMS WERE PRODUCING RAINFALL 
  AMOUNTS AROUND 2 INCHES PER HOUR. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  LAMESA...
  LAMESA MUNICIPAL AIRPORT...
  ARVANA...
  GRANDVIEW...
  HANCOCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3297 10184 3264 10183 3262 10214 3296 10214

$$
1 follow-up statement
502 
WGUS74 KMAF 031000
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT THU JUL 3 2014

TXC115-031215-
/O.CON.KMAF.FF.W.0030.000000T0000Z-140703T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-
500 AM CDT THU JUL 3 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
CENTRAL DAWSON COUNTY...

AT 456 AM CDT...HEAVY RAIN PRODUCING THUNDERSTORMS HAVE MOVED 
NORTHEAST AWAY FROM THE WARNED AREA. HOWEVER...IT WILL TAKE AN 
HOUR OR TWO FOR WATER TO RECEDE FROM EARLIER HEAVY RAINFALL.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELCH...
PUNKIN CENTER...PRIDE...HANCOCK...GRANDVIEW AND ARVANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3297 10184 3264 10183 3262 10214 3296 10214

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:53 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 2, 11:53 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1153 PM CDT Wed Jul 2 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Scattered showers and thunderstorms will persist over southeast new
Mexico through much of the night, so have kept TSRA at both KCNM and
KHOB for the duration.  Storms may also develop further south at
KINK and KMAF later tonight to the north of a stationary frontal
boundary.  MVFR visibility, if not brief MVFR ceilings, may occur
with some of the thunderstorms.  Expect VFR conditions will prevail
areawide after sunrise and through this afternoon.  Thunderstorm
chances will be low, so will not mention at any TAF sites this
afternoon.  67

&&

.PREV DISCUSSION... /ISSUED 448 PM CDT Wed Jul 2 2014/

Cold front now appears just north of KMAF, as seen on radar,
w/spotty convection developing along and north of this feature. As
a result, all terminals save KFST/KPEQ will be candidates for
convection overnight, w/heavy rainfall expected. Latest buffer
soundings suggest a couple of hours of MVFR cigs may be possible
at KHOB Thu morning, but otherwise, VFR conditions are expected
next 24 hours. Forecast soundings develop a widespread cu field by
late Thu morning, w/bases 3.5-5 kft agl. Convection is expected
again Thu afternoon.

PREV DISCUSSION... /ISSUED 221 PM CDT Wed Jul 2 2014/

Widespread rain that occurred over the TX S Plains this morning
has diminished, but has sent the cold front/outflow boundary south
across the Permian Basin this afternoon. Regional radar also shows
an MCV from overnight convection moving slowly east over SE NM.
Forecast models did a poor job with overnight convection, but the
12Z runs seem to be doing slightly better. Scattered storms have
fired along this boundary and expect this to continue. More storms
may also form in the vicinity of the MCV over SE NM as morning
clouds have now cleared and instability is increasing. Storm
movement is very slow due to weak steering flow so heavy rain will
be a good possibility with any of the storms. Going off what
happened yesterday, we may see a lull in activity across the area
later this evening except in the higher terrain where moist,
upslope flow will continue. By tonight, more showers and storms
may form along and north of the front which will likely still be
somewhere across the northern Permian Basin. Again, heavy rain
will be possible with the slow moving storms while weak shear will
keep the severe weather threat isolated.

The upper ridge begins to build back in Thursday and the front
washes out. Thursday will be pretty similar to today, but with a
bit less precip coverage. The main focus will again be over the
northeast Permian Basin. We should see one more day of below
average temperatures Thursday before the ridge builds in for the
holiday weekend. Your 4th of July looks to be seasonably hot with
dry skies. This continues into next week before the upper ridge
shows signs of breaking down. This may allow monsoonal moisture to
begin to affect the Guadalupe Mountains and surrounding areas so
have included isolated PoPs each afternoon.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 3, 3:55 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT THU JUL 3 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
355 AM CDT THU JUL 3 2014 /255 AM MDT THU JUL 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT OVER THE
WESTERN LOW ROLLING PLAINS, WITH MORE WIDELY SCATTERED STORMS OVER
THE PERMIAN BASIN, SOUTHEAST NEW MEXICO PLAINS, AND GUADALUPE AND
DAVIS MOUNTAINS.  A FEW STRONG STORMS COULD DEVELOP WHICH COULD
PRODUCE SMALL HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:58 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jul 3, 12:16 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Jul 3, 3:17 AM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 3, 3:25 PM CDTAreal Flood AdvisoryMAFGlasscock, Martin3 hr
Jul 3, 4:31 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.